Alert archive / Wisconsin / Winter Weather Advisories in 2021

Winter Weather Advisory 8, NWS Green Bay, WI

February 27, 20219 counties in Wisconsin

NWS Green Bay, WI issued this winter weather advisory at Feb 27, 2021, 2:33 PM CST for 9 counties in Wisconsin. It took effect at Feb 28, 2021, 3:00 AM CST. It was in force for 63 min.

The area

The counties it named.

The facts

Issued
Feb 27, 2021, 2:33 PM CST (20:33 UTC)
In effect from
Feb 28, 2021, 3:00 AM CST
Expired
Feb 28, 2021, 4:03 AM CST
In force
63 min
Issued by
NWS Green Bay, WI

Counties Florence County, WI, Forest County, WI, Langlade County, WI, Lincoln County, WI, Marathon County, WI, Marinette County, WI, Oconto County, WI, Oneida County, WI, Vilas County, WI

The radar

The Green Bay radar (KGRB), 128 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WWUS43 KGRB 272033
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
233 PM CST Sat Feb 27 2021

...SNOW AND A WINTRY MIX EXPECTED TONIGHT THROUGH SUNDAY...

.A low pressure system will track from the southern Plains northeast 
towards Wisconsin tonight, then through Wisconsin Sunday morning. 
The heaviest snowfall is expected to occur late tonight into Sunday 
morning, tapering off Sunday afternoon as the low pulls away from 
the region.

Mainly snow is expected north of a line from Tomahawk, to 
Rhinelander, to Iron Mountain. These locations are expected to 
receive 3 to 5 inches of snow, with locally higher amounts of 6 
inches possible.

A mix of snow and freezing rain is expected south of this line and 
north of Mosinee, to Antigo, to Wausaukee. Snowfall amounts across 
these areas is expected to generally be 1 to 3 inches with locally 
higher amounts of 4 inches possible, along with a light glaze from 
freezing rain.

WIZ005-010>012-018-280500-
/O.NEW.KGRB.WW.Y.0008.210228T0900Z-210228T2100Z/
Vilas-Oneida-Forest-Florence-Lincoln-
Including the cities of Commonwealth, Spread Eagle, Merrill,
Rhinelander, Aurora, Crandon, Lac Du Flambeau, Eagle River, and
Tomahawk
233 PM CST Sat Feb 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 3 PM CST SUNDAY...

* WHAT...Snow expected. Total snow accumulations between 3 to 5 
  inches with locally higher amounts of 6 inches possible. Some 
  freezing rain is possible south of Tomahawk, to Rhinelander, to 
  Iron Mountain.

* WHERE...Lincoln, Oneida, Vilas, Florence and Forest Counties.

* WHEN...From 3 AM to 3 PM CST Sunday.

* IMPACTS...Plan on slippery road conditions.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

WIZ013-019-021-030-280500-
/O.NEW.KGRB.WW.Y.0008.210228T0900Z-210228T2100Z/
Northern Marinette County-Langlade-Northern Oconto County-
Marathon-
Including the cities of Mountain, Lakewood, Wausau, Antigo,
Niagara, Wausaukee, and Townsend
233 PM CST Sat Feb 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 3 PM CST SUNDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  between 1 and 3 inches, with locally higher amounts of 4 inches 
  possible and ice accumulations of a light glaze.

* WHERE...Marathon, Langlade, Northern Marinette County and Northern 
  Oconto County Counties.

* WHEN...From 3 AM to 3 PM CST Sunday.

* IMPACTS...Plan on slippery road conditions.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

Kurimski
2 follow-up statements
565 
WWUS43 KGRB 280428
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
1028 PM CST Sat Feb 27 2021

WIZ005-010>012-018-281230-
/O.CON.KGRB.WW.Y.0008.210228T0900Z-210228T2100Z/
Vilas-Oneida-Forest-Florence-Lincoln-
Including the cities of Commonwealth, Spread Eagle, Merrill,
Rhinelander, Aurora, Crandon, Lac Du Flambeau, Eagle River, and
Tomahawk
1028 PM CST Sat Feb 27 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 AM TO 3 PM CST 
SUNDAY...

* WHAT...Snow expected. Total snow accumulations between 2 to 5 
  inches.

* WHERE...Lincoln, Oneida, Vilas, Florence and Forest Counties.

* WHEN...From 3 AM to 3 PM CST Sunday.

* IMPACTS...Roads and sidewalks will become snow covered and 
  slippery. Air travel delays are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

WIZ013-019-021-030-281230-
/O.CON.KGRB.WW.Y.0008.210228T0900Z-210228T2100Z/
Northern Marinette County-Langlade-Northern Oconto County-
Marathon-
Including the cities of Mountain, Lakewood, Wausau, Antigo,
Niagara, Wausaukee, and Townsend
1028 PM CST Sat Feb 27 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 AM TO 3 PM CST 
SUNDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  between 1 to 3 inches and ice accumulations of a light glaze.

* WHERE...Marathon, Langlade, Northern Marinette County and Northern 
  Oconto County Counties.

* WHEN...From 3 AM to 3 PM CST Sunday.

* IMPACTS...Roads and sidewalks will become slippery. Air travel 
  delays are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

RDM
226 
WWUS43 KGRB 281003
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
403 AM CST Sun Feb 28 2021

...WINTRY WEATHER EXPECTED ACROSS NORTH-CENTRAL AND NORTHEAST
WISCONSIN TODAY...

.A vigorous but fast moving storm system will move through the
area today. The storm will bring snow--heavy at times--to north-
central Wisconsin. A wintry mix of snow, freezing rain, sleet, and
some rain is expected from central through northeast Wisconsin.
Travel conditions could become very difficult across north- 
central Wisconsin mid-day as the heaviest snow moves through that 
area.

WIZ011-012-018-019-281815-
/O.CAN.KGRB.WW.Y.0008.000000T0000Z-210228T2100Z/
/O.NEW.KGRB.WW.Y.0009.210228T1300Z-210228T2100Z/
Forest-Florence-Lincoln-Langlade-
Including the cities of Crandon, Aurora, Commonwealth, 
Spread Eagle, Merrill, Tomahawk, and Antigo
403 AM CST Sun Feb 28 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO
3 PM CST THIS AFTERNOON...

* WHAT...Snow, mixed at times with freezing rain and sleet. A
  total snow accumulation of 2 to 5 inches expected, along with 
  some minor icing due to freezing rain.

* WHERE...Forest, Florence, Lincoln and Langlade Counties.

* WHEN...From 7 AM this morning to 3 PM CST this afternoon.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions can be obtained by calling 5 1 1.

&&

$$

WIZ013-021-030-281800-
/O.CAN.KGRB.WW.Y.0008.000000T0000Z-210228T2100Z/
/O.NEW.KGRB.WW.Y.0009.210228T1300Z-210228T1800Z/
Northern Marinette County-Northern Oconto County-Marathon-
Including the cities of Niagara, Wausaukee, Mountain, Lakewood, 
Townsend, and Wausau
403 AM CST Sun Feb 28 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO
NOON CST TODAY...

* WHAT...Mixed wintry precipitation expected. Up to two inches of
  snow accumulation, along with minor icing due to freezing rain. 

* WHERE...Northern Marinette County, Northern Oconto County and 
  Marathon Counties.

* WHEN...From 7 AM this morning to noon CST today.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions can be obtained by calling 5 1 1.

&&

$$

WIZ005-010-281815-
/O.UPG.KGRB.WW.Y.0008.000000T0000Z-210228T2100Z/
/O.NEW.KGRB.WS.W.0002.210228T1300Z-210301T0000Z/
Vilas-Oneida-
Including the cities of Eagle River, Lac Du Flambeau, 
and Rhinelander
403 AM CST Sun Feb 28 2021

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 6 PM
CST THIS EVENING...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 7
  inches.

* WHERE...Vilas and Oneida Counties.

* WHEN...From 7 AM this morning to 6 PM CST this evening.

* IMPACTS...Plan on hazardous travel conditions.

* ADDITIONAL DETAILS...The heaviest snow will move through the
  area between 1000 am and 200 pm. Snowfall rates in excess of 1
  inch per hour are possible during this period. As a result,
  travel could become very difficult during the mid-day hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If possible, avoid travel during the period when the heaviest snow
will be falling. If you must travel, use extreme caution. The 
latest road conditions can be obtained by calling 5 1 1.

&&

$$

Skowronski

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this winter weather advisory went out at Feb 27, 11:44 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Feb 27, 11:44 AM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1144 AM CST Sat Feb 27 2021

Updated aviation portion for 18Z TAF issuance

.SYNOPSIS...
Issued at 410 AM CST Sat Feb 27 2021

Snow north and a wintry mix central through northeast late tonight
through mid-day Sunday. A quick shot of cold air for the start of
the work week, then temperatures returning to above normal levels.

Shortwave energy digging down the eastern side of a broad ridge
over the eastern Pacific has carved out an upper trough over the
West. A substantial portion of that energy will shear ENE during
the next couple days, driving a cyclone northeast through the
Great Lakes region. Some energy will be left behind in the
southwest, establishing a southern stream of westerlies which
will then persist for the rest of the forecast period.

The cyclone will be the primary precipitation producer during the
period, with just scattered/light events expected during the rest
of the period. As a result, totals will range from near normal
across the NW part of the area to below normal across the SE. The
large scale pattern favors above normal temperatures, though a
quick shot of colder air in the wake of the weekend cyclone will
briefly knock readings back below normal for the start of the work
week.
&&

.SHORT TERM...Today...Tonight...and Sunday
Issued at 410 AM CST Sat Feb 27 2021

Other than some brief R-- at MTW, the shortwave that crossed the
area overnight basically came through dry, though it is currently
producing quite a bit of precipitation off to our east across
Lower Michigan. Clouds from the system were also departing. As a
result, sunshine is expected through at least mid-day before
mid/high clouds ahead of the next system begin arriving in the
area. Temperatures will be off to a relatively warm start today,
which should combine with the sunshine to push high temperatures
into the lower to middle 40s at most locations away from the lake.

Attention then turns to the cyclone generated by the shortwave
ejecting out of the western trough. It will be a vigorous system
with modest to strong forcing and some access to Gulf moisture,
but is likely to race through the region quickly. The main
changes to the forecast this morning were to sharpen up the
snowfall gradient across the forecast area and to raise totals
about 1 1/2 inches across the far NW part of the area. The arrival
of the precipitation was also slowed down.

The updated snowfall totals combined with the possibility of a
period of S+ across the NW portion of the area suggest a high-end
advisory event. The greatest uncertainty is determining the exact
location of the sharp gradient on the southern edge of the snow
band, as this will impact the southern edge of the advisory.
Considering the S+ probably won't arrive until very late tonight
or around daybreak Sunday and after coordination with MQT, opted
to hold off posting an advisory with the morning forecast. This
will hopefully allow forecast details to come into sharper focus
later today.

The northern fringe of warm (> 0C) air above the surface combined
with a loss of ice at times in the mid-level dry slot will result
in a mix of wintry precipitation from central through northeast
Wisconsin. At this point it does not appear as though icing will
be sufficient to result in significant travel issues, but this can
also be reevaluated prior to posting headlines.

Finally, a period of gusty WSW winds are possible over mainly E-C
WI on Sunday afternoon, south of the track of the cyclone. Model
forecast soundings off the GFS suggest mixing into 35-40 kt winds
aloft is possible at GRB/OSH. The GFS is a high-outlier in this
regard, but those numbers aren't unattainable, either. Raised
sustained winds a little and upped gusts to around 30 mph and will
allow later shifts to make additional adjustments if necessary.

Used a blend (weighted toward the ECMWF) of guidance products to
create the hourly temperature grids for tonight through Sunday,
then generated the min and max grids from those.

.LONG TERM...Sunday Night Through Friday
Issued at 410 AM CST Sat Feb 27 2021

Fairly quiet period of weather expected for the area as a split
upper flow will prevail over the CONUS for most of the period.
Main forecast concern will be how much snow/wind will accompany a
fast moving clipper on Monday, how cold we get Monday into Tuesday
morning and how warm we get for the rest of the week.

Sunday night into Monday...fast moving clipper system will dive
into the area after midnight. While moisture will be
limited/brief, a fairly potent shortwave, cold front and a period
of steep lapse rates should be enough to produce isolated/scattered
snow shower and flurry activity. Accumulations will be light,
mainly under a half inch or so. While some ice still remains on
Lake Superior, it is mainly broken up. Impressive delta T's in the
upper teens or lower 20s and northwest flow will generate some
lake effect snow showers into Monday afternoon, mainly over north
central WI, as the system exits to our east. This activity will
come to a quick end by Monday evening as winds veer to the
southwest and much drier air works into the region. West to
northwest winds of 10 to 25 mph with gusts to 30 mph will create
some blowing/drifting snow through early afternoon (where more
than a dusting of snow falls) then winds will diminish as the
pressure gradient eases. Depending on how much mixing occurs
during the day on Monday, soundings show the potential to get some
gusts of 35-40 mph, but that would require mixing up to around
4000-5000 ft. 850mb crash to between -15C and -21C during the day
on Monday, which will bring a shot of below normal temps. Temps
will struggle to climb much through the day, with highs in the
teens in north central WI and in the lower and middle 20s across
central and eastern WI. Morning wind chills will be below zero
across northern WI, with single digits above zero expected
elsewhere.

Rest of the long term...surface high pressure slides overhead
Monday evening then slides east of the area on Tuesday. This will
lead to a cold Monday night under clear skies. Some spots could
fall below zero, especially if we get a little fresh snow. Return
flow quickly takes over on Tuesday, which will allow modified
Pacific air into the western Great Lakes. A weak, moisture-
starved system tracks across the area late Tuesday into Wednesday,
but will keep things dry. System for late in the week still looks
to remain well south of the area with strong ridging building
over the western CONUS and Canada. Temps from Tuesday-Friday look
to be near or above normal, but models differ on just how warm we
will get. If weak south flow remains in place we would be pushing
50 in some spots. If north flow is more dominant, highs in the
30s to low 40s are more likely. Took a middle of the road approach
for now.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1144 AM CST Sat Feb 27 2021

VFR conditions are expected through this evening as a low pressure
system approached the western Great Lakes region. Conditions will
then fall to MVFR and IFR as this system tracks through the area
later tonight into Sunday. Mainly snow is expected across far
northern Wisconsin, with a wintry mix from central to northeast
Wisconsin, and mainly rain across east-central Wisconsin. Some
LLWS is expected across the area Sunday morning as the main low
tracks through northeast Wisconsin with strong winds just off the
surface.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Bersch
AVIATION.......Kurimski
Hazardous weather outlook, Feb 27, 4:30 AM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
430 AM CST Sat Feb 27 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
430 AM CST Sat Feb 27 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Travel conditions across north-central and portions of central
through northeast Wisconsin will deteriorate quickly after
midnight tonight. Mainly snow is expected across north-central
Wisconsin, while a mix of snow, sleet and freezing rain develops
from central through northeast Wisconsin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous travel conditions are likely north and west of the Fox
Valley Sunday as the snow and wintry precipitation continues. The
snow could be heavy at times across north-central Wisconsin during
the morning. Although the precipitation will diminish by mid-day
and end during the afternoon, the hazardous travel conditions may
persist for much of the day.

A period of gusty west winds is possible in east-central Wisconsin
Sunday afternoon. Gusts of 30 to 35 mph are possible.

A round of snow showers late Sunday night into Monday may leave
roads slick for the Monday morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report snowfall measurements late
tonight through Sunday, and any instances where roads become icy
due to freezing rain.

LMZ521-522-541>543-281030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
430 AM CST Sat Feb 27 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

Skowronski/Bersch

Nearby

Winter Weather Advisories in Wisconsin, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.